Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Northern Indiana

July 26, 2005Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2005, 1:04 PM EST for Steuben County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2005, 1:04 PM EST (18:04 UTC)
Expired
Jul 26, 2005, 1:36 PM EST
In force
32 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:20 PM ESTTSTM WND DMGAngola, INSEVERAL TREES AND POWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 11:00 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 261805
SVRIWX
INC151-261900-
/O.NEW.KIWX.SV.W.0112.050726T1804Z-050726T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 PM EST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN INDIANA

* UNTIL 200 PM EST

* AT 1259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS SEVERE STORM WAS       
  LOCATED 11 MILES WEST OF ANGOLA...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  ANGOLA...
  FREMONT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4171 8531 4153 8527 4154 8480 4175 8481

$$
2 follow-up statements
000 
WWUS53 KIWX 261825
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
122 PM EST TUE JUL 26 2005

INC151-261900-
/O.CON.KIWX.SV.W.0112.000000T0000Z-050726T1900Z/
STEUBEN IN-
124 PM EST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM EST FOR...

  EASTERN STEUBEN COUNTY IN INDIANA

AT 122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
AND PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED 6 MILES SOUTH OF 
CLEAR LAKE...OR ABOUT 4 MILES EAST OF ANGOLA...AND MOVING EAST AT 30 
MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. AT 120 PM EST...TREES AND POWERLINES WERE REPORTED 
KNOCKED DOWN IN THE CITY OF ANGOLA. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST 
TUESDAY EVENING FOR INDIANA AND MICHIGAN AND OHIO.

LAT...LON 4173 8501 4154 8500 4154 8480 4175 8481

$$

WAMSLEY
000 
WWUS53 KIWX 261836
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
134 PM EST TUE JUL 26 2005

INC151-261844-
/O.CAN.KIWX.SV.W.0112.000000T0000Z-050726T1900Z/
STEUBEN IN-
134 PM EST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  STEUBEN COUNTY IN INDIANA

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. AT 
120 PM EST LAW ENFORCEMENT REPORTED TREES AND POWERLINES DOWN IN 
ANGOLA. 

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST 
TUESDAY EVENING FOR MUCH OF NORTHERN INDIANA...SOUTHERN MICHIGAN... 
AND NORTHWEST OHIO.

LAT...LON 4173 8501 4154 8500 4154 8480 4175 8481

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:40 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 26, 12:40 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST TUE JUL 26 2005

.AVIATION...

PRE-FRONTAL TROUGH HAS MOVED THROUGH KSBN AND WILL MOVE THROUGH KFWA
LATER THIS AFTERNOON. CONVECTION TRYING TO INITIATE ALONG THIS
BOUNDARY BUT MID LEVEL CAP HAS PREVENTED SOUTHERN END FROM
DEVELOPING. STARTING TO SEE SOME BETTER RADAR RETURNS SO CONTINUED
TEMPO TSRA CHANCES AT KFWA THIS AFTERNOON. LARGE AREA OF MAINLY SHRA
IS LOCATED ALONG MAIN FRONT AND MID LEVEL TROUGH OVER EASTERN IA.
THIS AREA WILL MOVE NORTHEAST THIS AFTERNOON AND TONIGHT. MODELS NOT
SHOWING A GREAT DEAL OF INSTABILITY LEFT BEHIND BY THE TIME THIS
AREA REACHES TERMINAL SITES AND CURRENTLY VERY LITTLE LIGHTNING
ACTIVITY EMBEDDED WITHIN THIS RAIN. INSTABILITY DOES REMAIN HIGH
OVER CENTRAL IL WITH EARLY AFTERNOON CAPES NEAR 3000 J/KG. LEADING
EDGE OF THIS RAIN COULD BECOME MORE CONVECTIVE AND MOVE INTO THE
REGION. FOR NOW...HAVE DECIDED TO GO WITH MVFR SHRA AT TAF SITES AND
WILL MONITOR TRENDS. LOW STRATO CUMULUS DECK TO REMAIN BEHIND FRONT
INTO WED MORNING BEFORE CLOUDS CLEAR DURING THE DAY.

&&

.UPDATE...
SOUTHEAST HALF OF FORECAST AREA MOSTLY SUNNY AND HEATING UP QUICKLY.
HEAT INDEX VALUES APPROACHING MID 90S. HEAT INDEX VALUES FAR
SOUTHEAST WILL LIKELY EXCEED 100 AND APPROACH ADVISORY CRITERIA.
HOWEVER...EXPECTING ADDITIONAL CLOUD DEVELOPMENT THIS AFTERNOON AND
WILL NOT ISSUE AN ADVISORY.

MORNING SURFACE ANALYSIS SHOWS A PRE-FRONTAL TROUGH ENTERING
NORTHWEST FORECAST AREA. DEWPOINTS POOLING INTO MID 70S JUST AHEAD
OF THIS FEATURE. LINE OF MODERATE CU BEGINNING TO FORM ALONG THIS
AXIS. SATELLITE ALSO SHOWS SEVERAL BOUNDARIES ACROSS AREA...ONE OF
WHICH HAS BEEN LIFTING NORTH THIS MORNING. INTERSECTION OF THESE
BOUNDARIES ALONG WITH INCREASING INSTABILITY AND DECREASING
INHIBITION SHOULD LEAD TO THUNDERSTORM DEVELOPMENT BY EARLY
AFTERNOON. BULK SHEAR GENERALLY 30-40 KTS WITH UNIDIRECTIONAL WIND
PROFILES SO SEVERE RISK OF DAMAGING WINDS STILL LOOKS GOOD. KILX 12Z
SOUNDING SHOWING A MID LEVEL CAP BUT APPROACHING SHORT WAVE AND
DYNAMIC COOLING SHOULD HELP ERASE THIS BY EARLY AFTERNOON.

&&

.SHORT TERM...
PLENTY OF MOIST UNSTABLE AIR OVER THE AREA THIS MORNING. CAPE AXIS
OF VALUES GREATER THAN 2000 AND LIS LOWER THAN -4 FROM NR STL TO
GRR...JUST AHEAD OF LINE OF CONVECTION MOVING ACROSS LAKE MI THIS
MORNING. AIDING IN THE CONVECTION INITIATION AND/OR PROPAGATION IS A
SERIES OF WEAK SHORT WAVES MOVING OVER THE AREA. IN ADDITION AND
COLD FRONT STRETCHED FROM CENTRAL WI THRU EASTERN IA AND WILL
CONTINUE TO ACT AS A FOCUS FOR CONVECTION TODAY AS IT MOVES THRU
OUR AREA THIS AFTERNOON AND EVENING. THUS BIGGEST CONCERNS FOR THE
SHORT TERM IS CHANCES OF THUNDERSTORMS...HIGH TEMPS AND HEAT
INDICES AND STRONG GRADIENT WINDS TODAY AND TONIGHT. IT APPEARS
THAT GIVEN ALL OF THE AFORE MENTIONED INGREDIENTS IN COMBO WITH A
VERY MOIST ATMOSPHERE...CHANCES OF THUNDERSTORMS ARE GOOD THRU THE
PERIOD. DAMAGING WINDS SHOULD BE THE BIGGEST THREAT WITH DIRECTIONAL
SHEAR AHEAD OF THE FRONT WEAK AND THE FREEZING LEVEL AROUND 15K
FT...MOST HAIL SHOULD MELT BEFORE REACHING THE GROUND. AS FOR HI
TEMPS...WILL BE TRICKY WITH CLOUD COVER FROM THUNDERSTORMS UPSTREAM.
WILL CONTINUE ONGOING FORECAST OF AROUND 90...AS WILL BE REACHED
EASILY IN PLACES WHERE THERE IS A FEW HOURS OF MID DAY HEATING.
PLACES THAT ARE CLOUDY ALL DAY...BEST CHANCES NORTHWEST CORNER WILL
BE IN THE MID 80S. PRESSURE GRADIENT AHEAD OF FRONT SHOULD INCREASE
TODAY...RESULTING IN SOME 30 MPH GUSTS. WINDS WILL BE HIGHER ON THE
LAKE AND WILL ISSUE A SMALL CRAFT ADVISORY AS RESULT.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY...AN UPPER LEVEL TROF WILL SHIFT EAST INTO
THE GREAT LAKES REGION AS A COOL AIR MASS SPREADS OVER THE FORECAST
AREA WEDNESDAY MORNING. KEPT SOME LINGERING SHOWERS SOUTHEAST AREAS
EARLY...OTHERWISE...KEPT WEDNESDAY AFTERNOON ALL OF THE WAY THROUGH
MONDAY DRY. UPPER LEVEL PATTERN SHOULD BE SLOW TO SHIFT AS
SUBTROPICAL RIDGE BUILDS FROM THE GREAT BASIN INTO THE HIGH PLAINS.
NORTHERN INDIANA AND SURROUNDING AREAS SHOULD REMAIN EAST OF THE
VERY WARM AIRMASS. GFS RUN SHOWING REASONABLE RUN TO RUN CONSISTENCY
HANDLING THE UPPER LEVEL FEATURES. SUBSEQUENT MEX MOS ALSO
CONSISTENT WITH HIGHS MAINLY 80 TO 85  WENT WITH HIGHS MAINLY 80 TO
85 AND LOWS IN THE MID 50S TO LOWER 60S EACH DAY...EXCEPT FOR 70S ON
WEDNESDAY.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY TODAY THRU WEDNESDAY MORNING.
&&

SHORT TERM/AVIATION...EDDY/LASHLEY
LONG TERM....SKIPPER
Hazardous weather outlook, Jul 26, 4:47 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EST TUE JUL 26 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
447 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA TODAY AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH
THESE STORMS. THE MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS
AFTERNOON AND EVENING.

VERY WARM AND MUGGY CONDITIONS ARE EXPECTED AGAIN TODAY. IT WILL NOT
BE QUITE AS WARM AS THE LAST FEW DAYS...BUT HIGH TEMPERATURES NEAR 90
AND VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT INDICES APPROACHING
100 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-271000-
447 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AS A COLD
FRONT MOVES ACROSS THE AREA THIS AFTERNOON. DAMAGING WINDS AND
TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH THESE STORMS. THE
MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS AFTERNOON.

BREEZY WEST TO NORTHWEST WINDS GUSTING TO 30 MPH WILL BE COMMON TODAY
AND TONIGHT. THE STRONG WINDS WAVE PROMPTED A SMALL CRAFT ADVISORY TO
BE ISSUED...AND THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE
SHORES OF LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

EDDY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:29 AM ESTSevere Thunderstorm WarningIWXMarshall46 min
Jul 26, 2:28 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington62 min
Jul 26, 2:39 PM ESTSevere Thunderstorm WarningIWXWells28 min
Jul 26, 2:53 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall57 min
Jul 26, 2:54 PM ESTSevere Thunderstorm WarningIWXAdams37 min
Jul 26, 3:49 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami, Wabash56 min
Jul 26, 4:22 PM ESTSevere Thunderstorm WarningIWXDeKalb23 min
Jul 26, 6:50 PM ESTSevere Thunderstorm WarningIWXDeKalb40 min
Jul 26, 6:55 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.